Frailty not a factor in adverse drug reactions among seniors, study finds

Published: Thursday, April 7, 2011 - 09:05 in Health & Medicine

Related images
(click to enlarge)

This is Michael Steinman, M.D., of the University of California - San Francisco.
UCSF

Contrary to popular belief among physicians, frailty in elderly patients is not associated with an increased risk of adverse reactions to medications, according to a study led by Michael Steinman, MD, a geriatrician at the San Francisco VA Medical Center. The study of 377 patients age 65 or older appears in the online Early View section of the Journal of the American Geriatrics Society.

"There is a common, and reasonable, perception among clinicians that older people who are unable to carry out activities of daily living such as bathing, dressing, and walking without assistance are more vulnerable to adverse reactions from new medications," said Steinman, who is also an assistant professor of medicine at the University of California, San Francisco. "However, we found no association between degree of frailty and a patient's risk of adverse drug reactions."

Instead, Steinman and his fellow researchers found evidence to suggest that the greatest risk factor for an adverse drug reaction was the number of new medications that had been added recently to a patient's medication regimen.

This makes sense, observed Steinman. "If you've been on a drug for a while, the chance of your suddenly developing an adverse reaction to it is relatively low," he said, "whereas when you start a new drug, that's the time when most adverse reactions will occur."

Steinman cautioned that the study is not definitive. "Nonetheless," he said, "this indicates to physicians that they should not necessarily let their concerns about adverse reactions overrule other considerations" when deciding whether to prescribe a potentially beneficial drug to a frail elderly patient. "We want to exercise due caution," he noted, "but we don't need to be as fearful as we think we do when prescribing for our older patients."

Source: University of California - San Francisco

Share